Format

Send to

Choose Destination
Int J Urol. 1999 Jan;6(1):56-8.

Severe rhabdomyolysis as a complication of high-dose chemotherapy in a patient with advanced testicular cancer.

Author information

1
Department of Urology, Tohoku University School of Medicine, Sendai, Japan. hoshi@uro.med.tohoku.ac.jp

Abstract

BACKGROUND:

A 38-year-old man was diagnosed with choriocarcinoma in the left testis, a 9 cm retroperitoneal tumor, left hydronephrosis, multiple lung metastasis and gynecomastia. His serum hCG level decreased but was still above the normal range after four courses of standard chemotherapy.

METHODS:

High-dose chemotherapy was then given with ICE (ifosfamide, carboplatin, etoposide) from days -7 to-3.

RESULTS/DISCUSSION:

On day -2 the patient became confused and hallucinated, so the sedatives haloperidol and flunitrazepam were administrated. His creatinine phosphokinase levels increased to 6150 IU/L (reference range <197 IU/L) on day 0. Myoglobinuria and myoglobinemia were noted and the renal dysfunction progressed. A peripheral blood stem cell transplantation was performed after hemodialysis on day 0. Although his bone marrow recovered, the patient died of respiratory failure on day 18. An autopsy revealed massive pulmonary bleeding. Pretreatment renal dysfunction, renal damage by high-dose chemotherapy, ifosfamide-induced hallucinations and the administration of sedatives, such as haloperidol and flunitrazepam, may have been causative factors for the rhabdomyolysis observed in this patient.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center